The presented case is paradigmatic of the complex interplay of risk factors that can lead to thrombosis in a haematological patient experiencing COVID-19. It also raises questions on how to properly manage eltrombopag and anti-coagulation in such an uncharted territory. Regarding eltrombopag, manufacturer’s brochure advises a dose reduction or interruption in case of thrombocytosis (i.e. PLT > 250 × 103 /μL) (https://www.ema.europa.eu/en/documents/product-information/revolade-epar-product-information_en.pdf), whilst no advice is given in case of thrombosis. The risk-benefit ratio of discontinuing eltrombopag should be weighed on a case-by-case basis, considering PLT count stability, risk of rebound thrombocytopenia and consequent probability of bleeding. In addition, no clear-cut indications are provided by the recently published guidelines for ITP .
Similarly, there is lack of guidance on how to manage eltrombopag during COVID-19 infection, which is a recognized thrombophilic condition. In ITP, published guidelines do not advise eltrombopag discontinuation and suggest prophylactic heparin in hospitalized patients with permissive PLT values [7, 8]. In our case, eltrombopag was interrupted after diagnosis of pulmonary embolism; nonetheless, the patient maintained stable and safe PLT counts.
Another open question is the role of complement inhibition in preventing thrombosis in patients with large PNH clones, yet without ongoing haemolysis . In our case, the presence of a large PNH clone, together with the occurrence of a thrombotic event, may have warranted the initiation of life-long complement inhibition. However, the patient had neither evidence of anaemia nor of significant haemolysis, except a mild LDH elevation, possibly confounded by severe COVID-19 pneumonia. Therefore, the specific contribution of haemolytic PNH to thrombosis was questionable. Additionally, considering timing and site (pulmonary arteries), the thrombotic event was considered as triggered by COVID-19, hence by a transient cause, and the decision to start complement inhibition was deferred. Beyond the specific case, it should be noted that a clear reduction of thrombotic risk in PNH has been demonstrated only by anti-complement treatment , while the role of primary thromboprophylaxis is still controversial [11, 12].
A further consideration is that, in our patient, thromboembolism was not prevented by the therapeutic doses of edoxaban, which was in fact replaced by fondaparinux. In this respect, a question arises as whether PNH patients who are therapeutically anticoagulated or are receiving thromboprophylaxis with a DOAC should be switched to therapeutic heparinoids during COVID-19 infection, before they develop overt thrombosis. This approach should be considered, particularly in patients requiring hospital admission, and may be supported by the putative anti-inflammatory role of heparinoids , which may be relevant for COVID-19 related thromboinflammation. As a matter of fact, patients with COVID-19 who required hospital admission had better outcomes if started on therapeutic heparins , which were also shown to interfere with SARS-CoV-2 infection , while no similar evidence is available for DOACs. Additionally, heparinoids may also exert a modulatory effect on complement cascade, supporting their use in PNH-related thrombosis. Poor evidence exists in this setting about the efficacy of DOACs [16,17,18], that also proved inferior in patients with anti-phospholipid syndrome [19, 20].
In conclusion, our case highlights that the management of thrombosis in patients with several predisposing conditions (large PNH clone, eltrombopag, COVID-19) is challenging. It also advocates for future studies to clarify the role of DOACs in subjects with multiple risk factors, including PNH.